Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 278, NWS Indianapolis, IN

November 1, 20184 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Nov 1, 2018, 10:54 PM EDT for 4 counties in Indiana. It took effect at Nov 3, 2018, 6:04 AM EDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Nov 1, 2018, 10:54 PM EDT (02:54 UTC)
In effect from
Nov 3, 2018, 6:04 AM EDT
Expired
Nov 6, 2018, 10:58 AM EST
In force
3 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 1, 10:11 PM EDT, 43 minutes earlier.

Area forecast discussion, Nov 1, 10:11 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1011 PM EDT Thu Nov 1 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 119 PM EDT Thu Nov 1 2018

Widespread rain and windy conditions will persist through this
evening with a frontal system stretching across the Ohio Valley.
The rain and wind will diminish tonight though as that frontal
system pushes into the northeast U.S. and high pressure
strengthens over central Indiana. Dry and cool conditions will
then prevail for Friday and Saturday before additional rain
chances return late this weekend/next week with a series of low
pressure systems.

&&

.NEAR TERM /Tonight/...
Issued at 911 PM EDT Thu Nov 1 2018

Radar loop indicates deformation zone related rainfall across
northwest Indiana. Short term model guidance suggests this zone
will pivot over the northwest zones later tonight, exiting the
area during the pre dawn hours of Friday. Should see
precipitation diminish in coverage by that time.

Previous forecast in line with this thinking. Only some minor
tweaks made on the update.

Previous discussion follows.

Widespread rain showers will continue to affect central Indiana
into tonight with two areas of low pressure along a frontal
boundary stretching from western Kentucky northeastward through
the Ohio Valley. So, will continue to carry headlines for flooding
through this evening, but some clearing to the west per latest
satellite imagery could reduce additional rainfall amounts.

As the aforementioned frontal boundary shifts farther northeast
late this evening, drier air will expand into central Indiana from
the southwest, diminishing rainfall from southwest to northeast
through the night. Anticipate all rain to be out of the forecast
area before daybreak though when the trailing upper low also
exits the area. Meanwhile, overnight lows will be in the low 40s.

&&

.SHORT TERM /Tomorrow through Sunday/...

Issued at 119 PM EDT Thu Nov 1 2018

Dry but cool conditions are expected to prevail tomorrow.
However, this is only a low to moderate confidence forecast since
light rain showers cannot completely be ruled out at times as the
next upper low digs into the area, especially across southern and
eastern portions of the forecast area. The latest blended
initialization was struggling to capture the pattern and did hint
at low chance pops across southern and eastern portions of the
forecast area, but will, however, trend toward a dry forecast for
now for Friday unless moisture and/or dynamics improve.

Confidence is much higher though for a dry and sunny day on
Saturday as the upper trough shifts farther east and weak ridging
forms aloft. Highs will top off in the 50s on Saturday after a
chilly Friday night in the mid 30s. Increasing cloud cover ahead
of the next system on Saturday night will keep overnight lows in
the low to mid 40s that night.

Sunday, rain showers will expand from west to east across central
Indiana as the next low pressure system enters the Midwest. Warm
advection ahead of the system though will bump daytime highs into
the upper 50s/low 60s on Sunday.

&&

.LONG TERM /Sunday Night through Thursday/...

Issued at 119 PM EDT Thu Nov 1 2018

Wet weather looks to return to Central Indiana for the start of this
period. The ECMWF shows a surface low over the plains states pushing
a warm front toward Central Indiana on Sunday Night before  Arriving
in Central Illinois on Monday night into Tuesday. Broad cyclonic
flow appears to remain in place within the lower levels during this
period. Meanwhile a broad trough is suggested aloft with a
negatively tilted axis passing across the area on Sunday night and
again on Tuesday night. Thus with ample dynamics available. Have
kept the pops in the forecast as suggested by forecast builder.

The ECMWF suggests a broad trough in place across the region on
Wednesday and Thursday. However the lower level appear a bit less
favorable for precip a Strong High pressure builds across the Plains
states and provides dry NW surface flow. Thus will stick with the
dry pops for now...but will be mindful of possible upper support
with the trough aloft.

&&

.AVIATION /Discussion for the 020300Z KIND TAF Update/...
Issued at 1009 PM EDT Thu Nov 1 2018

Will make some adjustments to the wind forecast for the next few
hours, based on current observations. Rest of the forecast looks
OK at this time. Previous discussion follows.

Short term models suggest decent lift will continue over the
terminals until about 020400Z-020500Z, so expecting areas of IFR
ceilings and visibilities due to rain and fog to linger into the
late evening hours. The IFR conditions may tend to decrease in
coverage with time as the precipitation lightens up and the low
level flow slowly backs.

Generally MVFR ceilings expected later tonight, although it
appears these ceilings may tend scatter out at times by the early
morning hours of Friday, especially over the western terminals.

Frequent surface wind gusts 20-25 kts from 360-020 degrees
expected to diminish by the late evening hours as the pressure
gradient relaxes. Surface winds should slowly back around to
280-300 degrees at 4-7 kts by sunrise Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/JAS
SHORT TERM...TDUD
LONG TERM....Puma
AVIATION...JAS
Hazardous weather outlook, Nov 1, 4:14 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 PM EDT Thu Nov 1 2018

INZ021-028>031-035>049-051>057-060>062-067-068-022015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Knox-Daviess-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Vincennes, and Washington
414 PM EDT Thu Nov 1 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Light to moderate rain and windy this evening.

Hazards: Localized flooding and wind gusts peaking at 35 mph.

Timing: Most likely through this evening with rain becoming more
scattered through the night.

Discussion: Rainfall will continue to impact central Indiana this
evening as low pressure tracks through the Ohio Valley. Rain will
become more scattered late this evening before ending late tonight
as the low moves away to the northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Wet and unsettled weather will return Sunday through
Tuesday as a series of low pressure systems track along a frontal
boundary.

Discussion: High pressure will bring a brief period of dry weather
Friday and Saturday before the unsettled pattern returns for late
weekend into early next week as a series of low pressure systems
track through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to provide rainfall reports through tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ063>065-069>072-022015-
Brown-Bartholomew-Decatur-Martin-Lawrence-Jackson-Jennings-
Including the cities of Nashville, Columbus, Greensburg, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
414 PM EDT Thu Nov 1 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Light to moderate rain and windy this evening.

Hazards: Areas of flooding and wind gusts peaking at 30 mph.

Timing: Most likely through this evening with rain becoming more
scattered through the night.

Discussion: Rainfall will continue to impact central Indiana this
evening as low pressure tracks through the Ohio Valley. Rain will
become more scattered late this evening before ending late tonight
as the low moves away to the northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Wet and unsettled weather will return Sunday through
Tuesday as a series of low pressure systems track along a frontal
boundary.

Discussion: High pressure will bring a brief period of dry weather
Friday and Saturday before the unsettled pattern returns for late
weekend into early next week as a series of low pressure systems
track through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to provide rainfall reports through tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 8:07 PM EDTRiver Flood WarningINDDecatur15 hr
Nov 1, 8:13 PM EDTRiver Flood WarningINDHenry, Rush, Shelby26 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDShelby48 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDMarion12 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDBartholomew, Jackson59 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDHamilton, Madison59 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDMarion, Morgan64 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen69 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen71 hr
Nov 1, 10:54 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
Nov 1, 10:54 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Nov 1, 10:54 PM EDTRiver Flood WarningINDSullivan, Vigo6 days
Nov 1, 10:54 PM EDTRiver Flood WarningINDKnox, Sullivan7 days
Nov 1, 10:54 PM EDTRiver Flood WarningINDKnox, Sullivan7 days
Nov 2, 12:20 AM EDTAreal Flood WarningINDRush, Shelby9 hr
Nov 2, 7:08 AM EDTRiver Flood WarningINDTippecanoe61 hr
Nov 2, 11:06 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Nov 2, 11:39 AM EDTRiver Flood WarningINDDelaware, Madison25 hr
Nov 2, 11:39 AM EDTRiver Flood WarningINDHamilton, Marion28 hr
Nov 2, 11:39 AM EDTRiver Flood WarningINDMarion, Morgan42 hr
Nov 2, 3:10 PM EDTRiver Flood WarningINDJohnson39 hr
Nov 2, 5:01 PM EDTRiver Flood WarningINDDecatur20 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.